Clinical Pearls & Morning Reports
Published July 17, 2019
Although rhabdomyolysis is relatively easy to diagnose, the underlying cause of the muscle breakdown is less straightforward to identify. Read the latest Case Records of the Massachusetts General Hospital here.
Q: What are the major causes of rhabdomyolysis in the United States?
A: Most cases of rhabdomyolysis in the United States are caused by trauma (due to crush injury), prolonged immobilization or confinement, or less commonly, postsurgical ischemia. The remaining major causes of rhabdomyolysis include drug- or toxin-induced muscle injury, as well as chronic inflammatory or necrotizing myopathies.
Q: What are the mechanisms by which statins produce rhabdomyolysis?
A: Statins can produce rhabdomyolysis through two distinct mechanisms — one is a direct toxic effect on muscles, and the other is the induction of autoantibodies to the enzyme 3-hydroxy-3-methylglutaryl coenzyme A reductase (HMGCR). The direct toxic mechanism appears to be more common than the autoimmune mechanism, occurring in approximately 2 to 5 in every 100,000 statin users. Statin-associated toxic myopathy often occurs when there is a change in the dose of the statin or when another drug that alters the metabolism of the statin, such as a cytochrome P-450 3A4 inhibitor, is added to the patient’s regimen.
A: Statin-associated autoimmune myopathy typically has an insidious onset with a protracted course. In patients with statin-associated autoimmune or toxic myopathy, the drug must be stopped to enable recovery; however, patients with the autoimmune syndrome typically do not recover with cessation of the drug alone, whereas patients with the toxic syndrome often do. Thus, if a patient’s condition does not improve substantially within 1 or 2 weeks after statin withdrawal, the autoimmune cause must be considered. A key diagnostic test is the detection of autoantibodies that target HMGCR.
A: Statin-associated autoimmune myopathy can be refractory and more severe than other inflammatory myopathies, and muscle atrophy can develop rapidly. Data from randomized clinical trials to guide the management of statin-associated autoimmune myopathy are limited. In most patients, the disease is refractory to treatment with glucocorticoids alone. Therefore, recommended induction regimens typically consist of glucocorticoids and one or more disease-modifying antirheumatic drugs, which in mild-to-moderate cases may include methotrexate, intravenous immune globulin (IVIG), rituximab, azathioprine, or mycophenolate mofetil. In severe or refractory disease, IVIG and rituximab are used. IVIG has been used successfully as monotherapy in some patients and is emerging as a first-line treatment. Younger patients have a worse prognosis than older patients and may benefit from aggressive treatment. In patients with statin-associated autoimmune myopathy, the risk of cancer may be increased, albeit less than in those with dermatomyositis. At minimum, age-appropriate cancer screening should be performed. Rechallenging patients who have statin-associated autoimmune myopathy has not been successful and is not recommended.